Alert archive / Missouri / Flood Watches in 2024

Flood Watch 8, NWS St. Louis, MO

July 8, 202422 counties in Missouri; 14 counties in Illinois

NWS St. Louis, MO issued this flood watch at Jul 8, 2024, 2:37 AM CDT for 22 counties in Missouri; 14 counties in Illinois. It took effect at Jul 9, 2024, 1:00 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2024, 2:37 AM CDT (07:37 UTC)
In effect from
Jul 9, 2024, 1:00 AM CDT
Expired
Jul 10, 2024, 2:45 AM CDT
In force
26 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 36 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 17 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Jul 7, 10:50 PM CDT, 3 hours 47 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will impact the area, expanding eastward across the CWA tonight through Monday.
  • An isolated strong-severe storm is possible into early evening across parts of northeast Missouri and west-central Illinois, and across southeast Missouri and southern Illinois on Monday afternoon.
  • The remnant circulation of Tropical Cyclone Beryl is expected to track across southeast Missouri and southern Illinois on Tuesday and Tuesday evening. There remains some uncertainty in the exact track, but a swath of heavy rain from 2-4 inches will likely accompany the track which could pose flooding concerns.
Area forecast discussion, Jul 7, 10:50 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1050 PM CDT Sun Jul 7 2024

.UPDATE...
Issued at 840 PM CDT Sun Jul 7 2024

The threat for strong thunderstorms this afternoon has largely
ended as outflow has raced well out ahead of the thunderstorms,
and even the newer updrafts are starting off elevated and behind
the gust front. That gust front is moving through the St Louis
area as of 830PM. We still expect some showers and thunderstorms
overnight as the low level jet picks up, but coverage is expected
to decrease over the next few hours and may be relatively sparse
overnight as well. There should be a lull Monday morning before
renewed thunderstorms develop Monday afternoon, this time more
likely in the central and southeast portions of the forecast area.
We've made some updates to try to show the hourly progression of
precipitation chances, but we really can't rule out some activity
showing up on our radar anytime during the next 48-60 hours or so.
The best threat window for strong to severe storms (marginal
risk) is Monday afternoon, and the best threat for flooding
(slight risk) is on Tuesday.

Kimble

&&

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will impact the
  area, expanding eastward across the CWA tonight through Monday.

- An isolated strong-severe storm is possible into early evening
  across parts of northeast Missouri and west-central Illinois,
  and across southeast Missouri and southern Illinois on Monday
  afternoon.

- The remnant circulation of Tropical Cyclone Beryl is expected to
  track across southeast Missouri and southern Illinois on Tuesday
  and Tuesday evening. There remains some uncertainty in the exact
  track, but a swath of heavy rain from 2-4 inches will likely
  accompany the track which could pose flooding concerns.

&&

.SHORT TERM... (Through Monday Afternoon)
Issued at 238 PM CDT Sun Jul 7 2024

A series of vort maxes across western MO along with a weak boundary
in western MO have already lead to the development of showers and
thunderstorms from northeast through west-central MO this
afternoon. There is some pretty decent instability ahead of the
storms into northeast MO and this along with effective shear of
25-30 kts could result in a few strong to severe storms into early
evening with one inch hail and damaging winds the main threat.
Otherwise these vorticity maxima along with an increasing
southwesterly LLJ and the advancing boundary should lead to
scattered to numerous showers and storms impacting primarily
northeast and central MO and west-central IL tonight.

The upstream longwave trof is forecast to steadily deepen and
progress eastward on Monday with additional disturbances in the
flow aloft and the aforementioned boundary providing the impetus
for scattered to numerous showers and thunderstorms. The exact
convective trends are a bit unclear but there should be some
combination of ongoing activity in the morning and then newer
development across east-central and southeast MO and southern IL
in the afternoon where the best instability will reside. Isolated
strong to severe storms would be possible with the afternoon
storms and this has been supported by a few of the CAMS.

Glass

&&

.LONG TERM... (Monday Night through Next Sunday)
Issued at 238 PM CDT Sun Jul 7 2024

The latest guidance shows the southern portion of the progressive
upper trof will have a greater interaction with TC Beryl and will
be deeper, leading to a more northward track following the recurvature.
The latest NHC forecast along with latest superensemble track
guidance suggests the center of the remnant circulation will track
across southeast MO and southern IL Tuesday and Tuesday night.
Rain will spread into southeast MO and southern IL late Monday
night associated with the initial surge of mid-high level moisture
and the interaction with an ULJ to the north. Present indications
are a band of locally heavy rain, 2-4 inches, will accompany the
remnants of Beryl as it tracks through the CWA. At this time and
given the current track, it appears this band will be centered
through southeast and east-central MO and southwest IL. If there
is favorable overlap where we saw heavy rain in early July across
eastern MO and southwest IL where soil moisture is high, then
there could be some flash flood concerns. The additional rainfall
will certainly add to the mainstem river flooding and potentially
produce river flooding in smaller basins south of St. Louis.
Depending on the exact low track and timing, there could be
tornado threat across parts of southeast MO and southern IL closer
to the low but this is highly conditional on the low track.

After the remnant low exits to the east-northeast on Wednesday it
appears that all-in-all we should see a tranquil period. We might
see an isolated diurnal thunderstorm across parts of the area on
Thursday afternoon, but it looks predominately dry heading late
week into next weekend.

Temperatures on Tuesday will be well below normal due to clouds
and rain, but rising heights late week into the weekend signal a
return to more summer-like heat with highs in the 90s.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1046 PM CDT Sun Jul 7 2024

For the rest of the night we'll see light winds and abundant mid
cloud cover. A few showers and storms are possible overnight as
the low level jet tries to bring in more moisture, but coverage is
expected to be relatively low and confidence in this affecting any
TAF location is low. There will be a clear lull in activity Monday
morning before additional development occurs in the afternoon with
a greater chance of impacting the St Louis metro where VCTS
continues to be included for this possibility. This threat wanes
in the evening.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 8:45 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
845 PM CDT Sun Jul 7 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
845 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible overnight, but the risk for severe weather
is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected again on Monday, with a low chance for
severe thunderstorms Monday afternoon and evening. Damaging winds
will be the primary threat.

Locally heavy rain associated with the remnants of Tropical Cyclone
Beryl will impact parts of the area Tuesday and Tuesday Night, which
could pose flash flood concerns across parts of southeast and east-
central Missouri and southwest Illinois.

There is a chance of thunderstorms on Wednesday and Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:57 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
Jul 8, 1:28 AM CDTAreal Flood AdvisoryLSXBoone, Callaway, Cole, Moniteau3 hr
Jul 8, 3:23 AM CDTFlash Flood WarningLSXBoone5 hr
Jul 8, 3:37 AM CDTRiver Flood WarningLSXBoone8 hr
Jul 8, 4:13 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway4 hr
Jul 8, 4:43 AM CDTFlash Flood WarningLSXLincoln, Montgomery, Warren3 hr
Jul 8, 9:58 AM CDTRiver Flood WarningLSXReynolds48 hr
Jul 8, 1:03 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
Jul 8, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles14 min
Jul 8, 4:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis24 min
Jul 8, 4:08 PM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles42 min
Jul 8, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis30 min
Jul 8, 4:50 PM CDTFlash Flood WarningLSXFranklin3 hr
Jul 8, 4:56 PM CDTFlash Flood WarningLSXJefferson, Saint Louis3 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis48 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis28 min
Jul 8, 5:19 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Louis3 hr
Jul 8, 5:48 PM CDTAreal Flood AdvisoryLSXCrawford3 hr
Jul 8, 5:30 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair45 min
Jul 8, 6:04 PM CDTSevere Thunderstorm WarningLSXSaint Clair18 min
Jul 8, 6:06 PM CDTSevere Thunderstorm WarningLSXClinton, Madison39 min

Nearby

Flood Watches in Missouri, 2024Flood Watches in Illinois, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.